| Home | Free Articles for Your Site | Submit an Article | Advertise | Link to Us | Search | Contact Us |
This site is an archive of old articles


vertical line

Another Prednisone Side Effect To Look Out For?

Corticosteroids are potent anti-inflammatory drugs which are commonly used for a number of medical conditions. They are a mainstay of treatment for many forms of arthritis, particularly rheumatoid arthritis.

While they are extremely effective for reducing inflammation, they also have numerous potential side effects.

These include osteoporosis, cataracts, thinning of the skin, an increased tendency for the development of peptic ulcer disease, suppression of the adrenal glands, depression and mood changes, osteonecrosis (dead bone), inflammation of the pancreas, moon face, weight gain, diabetes, striae (striped discoloration of the skin), and so on.

A recent study has demonstrated another potentially lethal side effect. Corticosteroids and immunosuppressive disease-modifying anti-rheumatic drugs (DMARDs)appear to contribute to a marked increase in risk of serious infection in patients with rheumatoid arthritis (RA).

Corticosteroids, usually in the form of prednisone, are often prescribed along with methotrexate in the treatment of active RA.

To assess the risk, researchers conducted a case-control study looking at a total of 23, 733 patients with RA. Light">All patients had received at least one DMARD, including biologic agents although the use of biologics started in 2002 and the patients evaluated were studied from 1980 to 2003. The patients were compared to controls.

The investigators determined that patients who received either cyclophosphamide (a very potent DMARD which is not commonly used anymore) or corticosteroids had a substantial risk of infection compared with controls.

When the period of time when anti-TNF drugs were used, there also was a signal that anti-TNF drug use was also associated with an increased rate of infection.

The authors concluded that careful attention to risk of infection is needed now more than ever because of the use of new emerging therapies. It is still unclear whether combinations of drugs that include corticosteroids will increase the risk of infection even more. (Bernatsky S,et al. Rheumatology. 2007; 46:1157-60).

It is important that a patient with RA who is taking corticosteroids be aware of this potentially dangerous problem.

Submitted by:

Nathan Wei

Nathan Wei, MD FACP FACR is a rheumatologist and Director of the Arthritis and Osteoporosis Center of Maryland.For more info: Prednizone side effects




ARTICLE CATEGORIES

Aging
Arts and Crafts
Auto and Trucks
Automotive
Business
Business and Finance
Cacer Survival
Classifieds
Computers and Internet
Education
Family
Finances
Food and Drink
Gadgets and Gizmos
Gardening
Health
Hobbies
Home Improvement
Home Management
Humor
Jobs
Kids and Teens
Leadership
Legal
Legal B
Marketing
Men
Music and Movies
Online Business
Parenting
Pets and Animals
Politics and Government
Recreation and Sports
Relationships
Religion and Faith
Self Improvement
Site Promotion
Travel and Leisure
Travel Part B
Web Development
Women
Writing



http://www.articlesurfing.com/medicines_and_remedies/another_prednisone_side_effect_to_look_out_for.html
Copyright © 1995-2016 Photius Coutsoukis (All Rights Reserved).